Montana, 2011High Wind in Montana, January 24, 2011
January 24, 2011 · NWS TFX · 1 event in 1 county or zone
Strong westerly winds aloft produced high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 80 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft produced high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 80 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 24, 10:30 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 24, 10:30 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST MON JAN 24 2011
...UPDATE TO AVIATION...
.DISCUSSION...
LATEST DATA SUGGESTS PRECIPITATION WILL BE SLOWER TO DEVELOP OVER
THE WESTERN MOUNTAINS SO HAVE LOWERED THE CHANCES OF PRECIPITATION
IN THAT AREA FOR THE REST OF THIS MORNING. OTHERWISE NO CHANGES
PLANNED FOR THIS UPDATE. BLANK
&&
.AVIATION...
UPDATED 1730Z.
MID/HIGH LEVEL CLOUDINESS WILL INCREASE ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH 03Z AS A DISTURBANCE
APPROACHES THE AREA IN THE NORTHWEST FLOW ALOFT. CONDITIONS WILL
MOSTLY BE VFR DURING THIS TIME WITH ONLY MOUNTAIN TOPS BEING
OBSCURED BY INCREASING CLOUDS/SNOW. GUSTY WEST-SOUTHWEST WINDS WILL
ALSO INCREASE OVER THE PLAINS OF NORTH CENTRAL/CENTRAL MONTANA THIS
AFTERNOON...ESPECIALLY ALONG THE EAST SLOPES OF THE ROCKIES WEST OF
A KCTB-KGTF LINE WHERE GUSTS COULD REACH 60 KT. WINDS WILL DECREASE
AGAIN AFTER 01Z...BUT THE CHANCE FOR SNOW WILL INCREASE OVERNIGHT
ACROSS THE MOUNTAIN AREAS OF WESTERN AND SOUTHWEST MONTANA AS THE
DISTURBANCE MOVES THROUGH THAT AREA. THIS WILL GENERALLY CAUSE
MOUNTAIN OBSCURATION AND ALSO REDUCE CONDITIONS AT LEAST TO MVFR AT
TIMES AT KHLN/KBZN. OVER THE PLAINS OF NORTH CENTRAL/CENTRAL
MONTANA...MID LEVEL CLOUDINESS WILL INCREASE DURING THIS TIME...BUT
CONDITIONS WILL GENERALLY REMAIN VFR AND PRECIPITATION IS UNLIKELY
TO AFFECT THESE TERMINALS (KCTB KHVR KGTF KLWT). COULSTON
&&
.PREV DISCUSSION...
/ISSUED 825 AM MST MON JAN 24 2011/
UPDATE...
DEEP CREEK RAWS IN THE NORTHERN ROCKY MOUNTAIN FRONT HAS GUSTED TO
54 KNOTS AND A FEW NEARBY AREAS ARE CLOSE TO HIGH WIND CRITERIA SO
HAVE ISSUED A HIGH WIND WARNING. BLANK
DISCUSSION...
/ISSUED 445 AM MST MON JAN 24 2011/
TODAY THROUGH WEDNESDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL
BUILD OVER THE PACIFIC NORTHWEST TODAY. MOISTURE WILL BE MOVING INTO
THE RIDGE AHEAD OF A LOW PRESSURE SHORTWAVE OVER THE EASTERN
PACIFIC. THIS SHORTWAVE WILL MOVE OVER THE WEST COAST AROUND 00Z TUE
AND CROSS THE ROCKIES TUESDAY MORNING. DYNAMICS ARE NOT PARTICULARLY
STRONG WITH THIS SHORTWAVE...BUT STRONGEST LIFT WILL BE OVER THE
ZONES AFTER MIDNIGHT TUESDAY THROUGH NOON TUESDAY. THE AIRMASS
REMAINS RATHER WARM AND SOME PRECIP WILL CONTINUE TO FALL AS RAIN AS
SURFACE TEMPS COOL BELOW FREEZING MONDAY NIGHT...AND A SLIGHT CHANCE
OF FREEZING RAIN WILL EXIST OVER PORTIONS OF CENTRAL MONTANA. A
TIGHT SURFACE PRESSURE GRADIENT WILL SET UP ALONG THE CONTINENTAL
DIVIDE WITH A SURFACE LEE TROF ALONG THE LEE SLOPES. BRISK WEST FLOW
WILL CONTINUE THROUGH TUESDAY MORNING. THIS SHOULD BE MORE OF A
SUSTAINED WIND SITUATION RATHER THAN HIGH GUSTS. THE SURFACE
GRADIENT LOOSENS AFTER TUESDAY MIDNIGHT. HIGH PRESSURE ALOFT WILL
BUILD AGAIN TUESDAY AND REMAIN IN PLACE THROUGH WEDNESDAY. ZELZER
WEDNESDAY NIGHT THROUGH MONDAY...EXPECT A RATHER QUIET AND MILD
PERIOD OF WEATHER FOR WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...BEFORE THINGS GET A BIT MORE ACTIVE AND UNSETTLED BEGINNING
ON FRIDAY. WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE
REGION ON THURSDAY...EXPECT ONE MORE MILD AFTERNOON BUT A WINDY DAY
OVER THE REGION. THERE IS A POTENTIAL FOR HIGH WINDS AT LEAST OVER
THE ROCKY MOUNTAIN FRONT IF NOT FARTHER EAST...AND THIS WILL BE
MONITORED CLOSELY OVER THE NEXT FEW DAYS. FOR FRIDAY THROUGH
MONDAY...GENERALLY THE GFS/ECMWF HAVE DIFFERENT SOLUTIONS...AND THUS
WENT MORE WITH A COMPROMISE BETWEEN THE TWO MODELS. OVERALL...COOLER
TEMPERATURES SHOULD START TO MOVE BACK INTO THE REGION ON
FRIDAY...WITH SEASONABLE AIR RESIDING OVER THE REGION FOR THE
WEEKEND. THE COOLEST AIR WILL BE FOUND IN THE HAVRE AREA...WHILE
SOUTHWEST MONTANA WILL BE COOLER THAN IT HAS BEEN...BUT STILL COULD
HAVE AFTERNOON TEMPERATURES A FEW DEGREES ABOVE NORMAL THIS WEEKEND.
IN TERMS OF SNOWFALL...EXPECT SCATTERED SNOW SHOWERS OVER THE REGION
THIS WEEKEND...WITH THE BEST CHANCE FOR SNOW IN THE MOUNTAINS. AS OF
NOW...NO MODEL INDICATES ANY SIGNIFICANT SNOWFALL THIS
WEEKEND...THUS LOW CHANCES OF POPS...BUT WE WILL CONTINUE TO MONITOR
THIS. BRUSDA
.PRELIMINARY POINT TEMPS/POPS...
GTF 42 31 45 28 / 0 30 20 10
CTB 41 29 40 25 / 0 20 20 10
HLN 38 27 42 22 / 0 50 30 20
BZN 34 19 39 16 / 0 60 40 20
WEY 24 12 28 14 / 0 70 40 20
DLN 33 20 38 19 / 10 60 40 10
HVR 34 23 33 18 / 0 20 20 10
LWT 38 28 38 23 / 0 30 30 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING NORTHERN ROCKY
MOUNTAIN FRONT.
&&
SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 24, 8:44 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 AM MST MON JAN 24 2011
MTZ010>013-044>047-049>051-251545-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
844 AM MST MON JAN 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTER A MILD AND MOSTLY DRY PERIOD OF WEATHER EXPECTED FOR
WEDNESDAY AND THURSDAY...COOLER CANADIAN AIR...ALONG WITH A
CHANCE FOR SNOW WILL MOVE BACK INTO THE REGION BEGINNING ON
FRIDAY. TEMPERATURES OVER THE WEEKEND WILL BE MORE JANUARY
LIKE...WITH THE COLDEST TEMPERATURES EXPECTED UP IN THE HAVRE AND
HARLEM AREAS. SNOWFALL IS GENERALLY EXPECTED TO BE LIGHT OVER THE
WEEKEND...WITH THE BEST CHANCE FOR ACCUMULATING SNOWFALL IN THE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-014-015-052>055-251545-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
844 AM MST MON JAN 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009-048-251545-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
844 AM MST MON JAN 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTER A MILD AND MOSTLY DRY PERIOD OF WEATHER EXPECTED FOR
WEDNESDAY AND THURSDAY...COOLER CANADIAN AIR...ALONG WITH A
CHANCE FOR SNOW WILL MOVE BACK INTO THE REGION BEGINNING ON
FRIDAY. TEMPERATURES OVER THE WEEKEND WILL BE MORE JANUARY
LIKE. SNOWFALL IS GENERALLY EXPECTED TO BE LIGHT OVER THE
WEEKEND...WITH THE BEST CHANCE FOR ACCUMULATING SNOWFALL IN THE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- January 24, 12:15 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
A wind gust to 81 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, January 24 to 25, 201122 events
- Winter Weather in North Carolina, January 24, 201118 events
- Winter Weather in Texas, January 24 to 25, 20115 events
- Extreme Cold in New York, January 24, 20113 events
- Winter Weather in South Carolina, January 24, 20113 events
- Cold in New Jersey, January 24, 20112 events
- Cold in Pennsylvania, January 24, 20112 events
- Winter Weather in Kentucky, January 24, 20111 event
- Winter Weather in Georgia, January 24, 20111 event
- Heavy Snow in Idaho, January 24 to 25, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278462.